Texas, 2021

Hail in Texas, January 24, 2021

January 24, 2021 · NWS LUB · 1 event in 1 county or zone

An unusual January severe storm occurred late on the 24th in Lynn County. Warm and moist air was drawn up into the region from the south in response to an approaching upper level storm system in the southwestern United States.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

An unusual January severe storm occurred late on the 24th in Lynn County. Warm and moist air was drawn up into the region from the south in response to an approaching upper level storm system in the southwestern United States. As a result, a broken line of thunderstorms developed from northeast to southwest and moved eastward late in the evening. Many of these storms dropped small hail but one in Lynn County became severe producing hail up to the size of billiard balls. Numerous reports of property and crop damage were received, as well as a report of numerous wildlife deaths.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jan 24, 10:31 PM CST, 29 minutes earlier.

Area forecast discussion, Jan 24, 10:31 PM CST, 29 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
1031 PM CST Sun Jan 24 2021

.AVIATION...
The line of heavy rain and thunderstorms continues to progress
eastward at around 25 mph while individual cells surge to the
northeast at around 45 mph. Conditions are beginning to improve on
the Caprock though will likely fluctuate between VFR and LIFR as
some isolated thunderstorms are moving to the northeast behind the
main line. TSRA will persist at KCDS through around 09Z before
rapidly improving to VFR as well. Westerly, low-level shear will
affect the terminals through the early morning hours.

VFR will prevail by mid-morning and for the rest of the TAF period
at all terminals. Breezy to low-end windy conditions are expected
this afternoon, with westerly wind gusts up to 30 knots at KLBB
and KPVW before diminishing Monday evening. Significant cross
winds can be expected at KLBB this afternoon. Blowing dust is not
currently expected due to the heavy rainfall that has occurred
tonight.

Sincavage

&&

.PREV DISCUSSION... /issued 717 PM CST Sun Jan 24 2021/

MESOSCALE UPDATE...
00Z analysis indicates a mid-level shortwave perturbation that is
nosing its way into the Big Bend region, and is beginning to eject
across the southwestern High Plains. At the surface, a stalled
front is located across the southern South and Rolling Plains with
a weak surface low located along the lee side of the Sacramento
Mountain range of southeastern New Mexico.

The radar-derived vertical wind profile (VWP) hodograph from the
KLBB WSR-88D continues to sample an elongated wind profile with a
nearly straight hodograph in response to the approaching
shortwave trough. The intense synoptic-scale flow aloft has
advected in a modest EML across the southern Great Plains,
characterized by ~1,000 J/kg MUCAPE sampled on the 25/00Z MAF,
FWD, and OUN RAOBs; and has been analyzed on the most recent
mesoscale analysis in vicinity of the stalled front while
gradually waning to around ~500 J/kg along the Highway 82 and
Highway 70 corridors.

Pressure tendencies are beginning to fall once again after
remaining nearly steady over the last three hours. As the
shortwave rotates overhead and large-scale forcing for ascent
increases, a semi-organized line of rain showers and embedded,
non-surface based thunderstorms will materialize near and just to
the west of the I-27/Highway 87 corridor in the next 1-2 hours,
while maturing as it surges eastward off the Caprock and into the
Rolling Plains towards 05Z.

The intense deep-layer shear profile and rapidly increasing SR
winds with height (as observed by the KLBB VWPs) amidst modest
vertical thermodynamic profiles will foster the potential for an
isolated threat of hail up to 1-inch in diameter in the strongest
cores. Convective wind gusts up to 50 mph and locally heavy rain
will be possible as well. Conditions will rapidly improve from
west-to-east behind the line later tonight.

Sincavage

PREV DISCUSSION... /issued 304 PM CST Sun Jan 24 2021/

SHORT TERM...
Upper level storm system is making its way across Arizona this
afternoon.  Indications continue to suggest this system will
continue to become increasingly negatively tilted with the estimated
time of closest approach around midnight local. Cloudiness has been
quite tenacious today as two source regions have converged upon the
CWFA.   Moist advection from the south has is starting to erode from
the SW corner of the CWFA while low stratus continues to hang on to
the north of a cold front which has moved further south than
indicated by most guidance.  As a result, have decreased high temps
a few times today based on trends.  We've seen areas of
drizzle/light rain across the region today and this is expected
given the moisture profiles.

Out to the west, across central NM and the mountains of SW Texas,
evidence of lift is abundant.  As this overspreads the area this
evening, expect increasing rain shower activity with the best chance
east of I-27.  We may see a few thunderstorms form, but given the
vertical thermal profiles, prospects for sufficient instability to
overcome the plentiful shear appear low. For now, the available
data/observational inference would suggest most activity will be
void of thunder. That said, given the forcing indicated by H8
frontogenetical fields, we may see an organized line of rain
showers develop this evening and sweep west to east across the
area. There also exists a risk of a rain/snow mix up across the
northern counties overnight.

Into tomorrow, winds will increase with significant drying of the
lower levels and slowly clearing skies.  Just how fast the mid and
high level cloudiness will play into the wind speeds on Monday
afternoon.  Have edged speeds higher during the afternoon when
speeds in the mid 20s seem increasingly likely given the track
strength of the passing upper level system.  There is perhaps a 25%
chance that we could end up seeing advisory level winds.

LONG TERM...
Our next upper low will be over southern Nevada/western Arizona by
Monday evening. The upper low is expected to transition to an open
trough as it pushes eastward Tuesday. A cold front will be draped
across the central Texas Panhandle ahead of the upper trough. Winds
are expected to increase as the upper trough moves into eastern New
Mexico. The upper trough still looks to take a farther north
trajectory than the trough passing through the region tonight and
tomorrow. This will most likely dry slot the region as it passes
through through a very light shower or two could be possible across
the extreme southeastern Texas Panhandle along the edge of the cold
front. The cold front will push south through the FA Wednesday
morning/afternoon after the upper trough pushes off to our east.
This will be followed by an upper ridge that will set up across much
of the central CONUS through Friday. Our next system will be moving
into the West Coast by Saturday as an open wave trough. The trough
will deamplify as it moves across the Rockies. Currently models
continue to indicate there will be enough energy available with the
trough that we could have a few showers/thunderstorms by Saturday
afternoon/evening.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

09
Hazardous weather outlook, Jan 24, 3:32 PM CST, 7 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
332 PM CST Sun Jan 24 2021

TXZ021>044-252145-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
332 PM CST Sun Jan 24 2021

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...This afternoon and tonight.

A broken line of showers and thunderstorms is expected to develop
over the central South Plains early this evening and sweep eastward
across the Rolling Plains and southeast Texas Panhandle through the
late evening hours. The strongest storms will be capable of producing
small hail, brief heavy rainfall and wind gusts to 50 mph as they
race eastward.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Locally elevated Fire Weather may develop on the Caprock both Monday
and Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jan 24, 9:04 PM CST, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Lubbock TX
904 PM CST Sun Jan 24 2021

TXZ028>030-034-035-040-041-250345-
Floyd TX-Terry TX-Hockley TX-Lamb TX-Lynn TX-Lubbock TX-Hale TX-
904 PM CST Sun Jan 24 2021

...SPECIAL WEATHER STATEMENT...

At 903 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles north of Halfway to 4 miles southwest
of Slide. Movement was northeast at 45 mph.

Minor accumulations of pea size hail will be possible in addition to
brief heavy rainfall.

Locations impacted include...
Lubbock, Plainview, Brownfield, Abernathy, Hale Center, Wolfforth,
Shallowater, Anton, Cotton Center, Spade, Lubbock South Plains Mall,
Locketville, Halfway, Slide, Woodrow, Reese Center, Lubbock
International Airport, Texas Tech University, Downtown Lubbock and
Seth Ward.

LAT...LON 3431 10147 3315 10190 3314 10242 3431 10203
TIME...MOT...LOC 0303Z 226DEG 38KT 3426 10196 3335 10197

SINCAVAGE
Special weather statement, Jan 24, 9:35 PM CST, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Lubbock TX
935 PM CST Sun Jan 24 2021

TXZ029-030-035-036-250415-
Floyd TX-Crosby TX-Lubbock TX-Hale TX-
935 PM CST Sun Jan 24 2021

...SPECIAL WEATHER STATEMENT...

At 934 PM CST, Doppler radar was tracking a strong thunderstorm over
Downtown Lubbock, or 4 miles northeast of Lubbock, moving northeast
at 45 mph.

Minor accumulations of pea size hail will be possible.

Locations impacted include...
Lubbock, Idalou, Petersburg, Lorenzo, Lubbock International Airport,
Cone, Downtown Lubbock, Texas Tech University and Buffalo Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3349 10178 3363 10192 3398 10156 3380 10131
TIME...MOT...LOC 0334Z 224DEG 38KT 3360 10183

SINCAVAGE
Special weather statement, Jan 24, 10:09 PM CST, 51 minutes before
Special Weather Statement
National Weather Service Lubbock TX
1009 PM CST Sun Jan 24 2021

TXZ035-036-041-250430-
Crosby TX-Lynn TX-Lubbock TX-
1009 PM CST Sun Jan 24 2021

...SPECIAL WEATHER STATEMENT...

At 1007 PM CST, Doppler radar was tracking a strong thunderstorm 5
miles south of Woodrow, or 11 miles southwest of Slaton, moving
northeast at 60 mph.

Pea size hail and brief heavy rainfall will be possible with this
storm.

Locations impacted include...
Southeast Lubbock, Slaton, Idalou, Ransom Canyon, Woodrow, Wilson,
Buffalo Springs and New Home.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3324 10186 3334 10197 3373 10165 3355 10141
TIME...MOT...LOC 0407Z 221DEG 53KT 3337 10184

23
Special weather statement, Jan 24, 10:18 PM CST, 42 minutes before
Special Weather Statement
National Weather Service Lubbock TX
1018 PM CST Sun Jan 24 2021

TXZ031-037-250445-
Dickens TX-Motley TX-
1018 PM CST Sun Jan 24 2021

...SPECIAL WEATHER STATEMENT...

At 1017 PM CST, Doppler radar was tracking a strong thunderstorm 7
miles south of Matador, moving northeast at 50 mph.

Half inch hail and brief heavy rain will be possible with this storm.

Locations impacted include...
Matador and Roaring Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3425 10052 3415 10052 3378 10082 3373 10098
      3381 10104 3383 10104 3431 10077 3431 10067
TIME...MOT...LOC 0417Z 209DEG 43KT 3391 10087

23
Special weather statement, Jan 24, 10:24 PM CST, 36 minutes before
Special Weather Statement
National Weather Service Lubbock TX
1024 PM CST Sun Jan 24 2021

TXZ031-036-037-250445-
Dickens TX-Motley TX-Crosby TX-
1024 PM CST Sun Jan 24 2021

...SPECIAL WEATHER STATEMENT...

At 1023 PM CST, Doppler radar was tracking a strong thunderstorm 6
miles south of Mcadoo, or 11 miles east of Crosbyton, moving
northeast at 55 mph.

Pea size hail and brief heavy rain will be possible with this storm.

Locations impacted include...
Mcadoo and Afton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3352 10099 3361 10118 3392 10099 3382 10076
TIME...MOT...LOC 0423Z 208DEG 46KT 3364 10104

23
Special weather statement, Jan 24, 10:34 PM CST, 26 minutes before
Special Weather Statement
National Weather Service Lubbock TX
1034 PM CST Sun Jan 24 2021

TXZ038-043-044-250500-
Kent TX-King TX-Stonewall TX-
1034 PM CST Sun Jan 24 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KENT...SOUTH CENTRAL
KING AND CENTRAL STONEWALL COUNTIES UNTIL 1100 PM CST...

At 1032 PM CST, Doppler radar was tracking a strong thunderstorm 13
miles northwest of Rotan, or 15 miles south of Jayton, moving
northeast at 70 mph.

Nickel size hail and brief heavy rainfall will be possible with this
storm.

Locations impacted include...
Aspermont, Swenson and Peacock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3297 10079 3354 10021 3337 9999 3333 9999
      3296 10046
TIME...MOT...LOC 0432Z 222DEG 59KT 3302 10057

23

The radar

The Lubbock radar (KLBB), 72 km away, was scanning. The volume nearest the first event began at 05:00 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Lynn

When
January 24, 11:00 PM CST to 11:21 PM CST
Where
Lynn County, 1.09 mi N of New Moore to 5.33 mi NNW of Draw
Measured
2.25 in hail
Reported by
COOP Observer
Coordinates
33.036, -102.033

A large swath of hail began near New Moore near the intersection of Farm to Market Roads 213 and 179. The hail tracked to the east-northeast across Lynn County crossing US Highway 87 ending to the northeast of the intersection of Farm to Market Roads 3332 and 2956. The size of the hail varied from golf ball size near New Moore to tennis ball size east of US Highway 87. Extensive damage was also reported the next day from this hail storm including damage to vehicles and farm equipment. It was also reported that 302 birds were killed by the hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, January 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 930415.